Colorado, 2021

Extreme Cold in Colorado, February 13 to 16, 2021

February 13 to 16, 2021 · NWS GLD · 3 events in 3 counties and zones

An arctic air mass moved into east-central Colorado and resided in the area for several days. Wind chills warmed during the daytime before dropping to or below Wind Chill Warning criteria during the night.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An arctic air mass moved into east-central Colorado and resided in the area for several days. Wind chills warmed during the daytime before dropping to or below Wind Chill Warning criteria during the night. Area overnight wind chills dropped below -25 degrees Fahrenheit with -44 degrees Fahrenheit being the minimum wind chill recorded during this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 13, 10:14 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 13, 10:14 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1014 PM MST Sat Feb 13 2021

.SHORT TERM...(This evening through Sunday)
Issued at 200 PM MST Sat Feb 13 2021

Tonight-Sunday...arctic continues to pour into the area from the
northeast as sea level pressures rise toward 1038mb tonight and
1042mb tomorrow morning. Low temperatures are expected to range from
-5F to -10F. High temperatures will hover close to zero. Record low
temperatures are possible at a few sites. Record low high
temperatures are expected at all sites.

Widespread snow is expected tonight decreasing some from north to
south Sunday as an upper level trough approaches the area. The
moisture profile from the surface through 500mb shows a nearly
saturated airmass. 700mb temperatures drop into the upper teens to
mid 20C range with favors snow crystal growth from the surface up
through at least 700mb. This may be part of the reason the SREF is
showing high probabilities of snowfall rates of an inch per hour
late this evening through sunrise generally along and west of
highway 83. Its also where the highest snow accumulations are
expected with  4 to 7 inches. Further east 3 to 5 inches are
expected.

Sunday night-Monday...snow chances come to an end as the upper
trough axis slowly moves east taking any appreciable moisture for
precipitation with it. The combination of a 1038mb surface high
overhead, fresh snow cover, light winds and decreasing cloudiness
sets us up for extremely low temperatures. Will be continuing to
advertise lows of -15F to -20F with a few locations likely colder.
This will likely break all low temperature records for the date. Its
not out of the question for a few sites to threaten all time record
lows for February.

The arctic high just east of us slowly loses its grip but we'll have
to contend with fresh snow cover. High temperatures are expected to
range from near zero in McCook and Norton to maybe 10 degrees from
Yuma to Flagler west.

Monday night-Tuesday...another longwave upper trough moves toward
toward the area with slowly warming temperatures from west to east.
Morning low temperatures are expected to range from -10 to -15F from
McCook to Hill City east to around -5F across far eastern Colorado.
Record low temperatures possible for several sites. High
temperatures range from around 10F across our eastern zones to near
30 in Flagler. Record low high temperatures are possible at few
sites.

.LONG TERM...(Tuesday night through Saturday)
Issued at 100 PM MST Sat Feb 13 2021

Arctic air mass will slowly moderate early in the period, with
temperatures near normal by Thursday (middle 40s). May still be
close to wind chill advisory criteria Wednesday morning (-15), but
will stay above criteria for the rest of the period.

As for precipitation chances, the entire period is currently dry.
One system will pass by to the south on Wednesday. An upper ridge
will follow for Thursday and Friday. A couple of fast moving
shortwave troughs embedded in the zonal flow will move through
Friday night and Saturday. Currently, there does not appear to be
enough moisture return to support precipitation chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 939 PM MST Sat Feb 13 2021

GLD will see IFR conditions with low ceilings and visibilities in
light snow with LIFR possible between 14-20Z due to lower
visibilities. Snow will taper off around 20Z with visibility and
ceilings improving to MVFR before conditions return to IFR after
01Z with the ceiling and visibility lowering.

MCK will vary between LIFR and IFR through 10Z with light snow.
Expect IFR conditions through the remainder of the TAF period with
light snow tapering off after 21Z.

&&

.CLIMATE...
Issued at 200 PM MST Sat Feb 13 2021

Record low max daily temperature:

Goodland.....14th (8F), 15th (1F), 16th (4F)
Hill City....14th (14F), 15th (8F), 16th (8F)
McCook.......14th (7F), 15th (3F), 16th (12F)
Burlington...14th (5F), 15th (14F), 16th (10F)
Colby........14th (12F), 15th (16F), 16th (14F)
Tribune......14th (9F), 15th (10F), 16th (14F)
Yuma.........14th (17F), 15th (14F), 16th (22F)

Record low temperatures:

Goodland.....14th (-12F), 15th (-13F), 16th (-17F)
Hill City....14th (-3F), 15th (-6F), 16th (-7F)
McCook.......14th (-11F), 15th (-11F), 16th (-7F)
Burlington...14th (-8F), 15th (-11F), 16th (-16F)
Colby........14th (-9F), 15th (-13F), 16th (-11F)
Tribune......14th (-7F), 15th (-14F), 16th (-9F)
Yuma.........14th (-19F), 15th (-2F), 16th (-9F)

February record low temperature:

Goodland.....-22F on 2/5/1982
Hill City....-19F on 2/1/1951
McCook.......-26F on 2/8/1933
Burlington...-23F on 2/5/1982
Colby........-31F on 2/12/1899
Tribune......-24F on 2/9/1933
Yuma.........-27F on 2/1/1951

All-time record low temperature:

Goodland.....-27F on 12/22/1989
Hill City....-26F on 12/22/1989
McCook.......-30F on 1/12/1912
Burlington...-25F on 1/4/1959
Colby........-32F on 12/22/1989
Tribune......-25F on 1/18/1984
Yuma.........-33F on 12/22/1989

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 5 PM MST /6 PM CST/ Sunday for
     KSZ001>004-013>016-028-029.

     Wind Chill Warning until 11 AM MST /noon CST/ Monday for
     KSZ001>004-013>016-027>029-041-042.

     Winter Storm Warning until 5 PM MST /6 PM CST/ Sunday for KSZ027-
     041-042.

CO...Winter Weather Advisory until 5 PM MST Sunday for COZ090.

     Wind Chill Warning until 11 AM MST Monday for COZ090>092.

     Winter Storm Warning until 5 PM MST Sunday for COZ091-092.

NE...Winter Weather Advisory until 5 PM MST /6 PM CST/ Sunday for
     NEZ079>081.

     Wind Chill Warning until 11 AM MST /noon CST/ Monday for
     NEZ079>081.

&&

SHORT TERM...99
LONG TERM...024
AVIATION...LOCKHART
CLIMATE...99
Hazardous weather outlook, Feb 13, 2:25 PM MST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
225 PM MST Sat Feb 13 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
225 PM MST Sat Feb 13 2021 /325 PM CST Sat Feb 13 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Winter Storm Warning is in effect tonight for Cheyenne and Kit
Carson counties in Colorado, Wallace, Greeley and Wichita counties in
Kansas. In this area snowfall is expected to range from 4 to 6 inches
with locally higher amounts possible. Visibilities as low as one half
mile are expected in moderate to occasionally heavy snowfall. Snowfall
rates of one inch per hour are likely.

The remainder of the Tri-State area is under a Winter Weather
Advisory tonight. Snowfall is expected to range from 3 to 5 inches.
Visibilities as low as one half mile at times.

A Wind Chill Warning is in effect for the entire Tri-State area. Wind
chill readings tonight will be 20 to 30 degrees below zero.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

A Winter Storm Warning remains in effect through the day Sunday for
Cheyenne and Kit Carson counties in Colorado, Wallace, Greeley and
Wichita counties in Kansas. An additional inch of snow accumulation
is expected.

A Winter Weather Advisory remains in effect through the day Sunday
for the remainder of the Tri-State area. An additional inch of snow
accumulation is expected.

A Wind Chill Warning remains in effect Sunday through Monday morning
for the entire Tri-State area. Record breaking and life threatening
cold temperatures are expected. Wind chill readings of 20 to 30
below zero are expected Sunday, 25 to 35 below zero Sunday night
through Monday morning.

Wind chill readings Monday night through Tuesday morning will range
from 20 to 30 below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. We would appreciate snowfall
reports via telephone and social media.

In the hours before

Local storm report, Feb 13, 8:02 PM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
802 PM MST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     EXTR WIND CHILL  9 SSE SHARON SPRINGS    38.77N 101.68W
02/13/2021  M-15 F           WALLACE            KS   MESONET

            MESONET STATION CW6099 9 SSE SHARON SPRINGS.

&&

TT
Local storm report, Feb 13, 9:09 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
909 PM MST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     EXTR WIND CHILL  2 N ATWOOD              39.84N 101.04W
02/13/2021  M-15 F           RAWLINS            KS   MESONET

            MESONET STATION KADT ATWOOD-RAWLINS COUNTY
            CITY-COUNT.

&&

TT
Local storm report, Feb 13, 9:37 PM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
937 PM MST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     EXTR WIND CHILL  1 S JENNINGS            39.66N 100.29W
02/13/2021  M-15 F           DECATUR            KS   MESONET

            MESONET STATION K5HJN K-383 - 2 MI. SW OF
            JENNINGS.

&&

TT
Local storm report, Feb 13, 9:38 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
938 PM MST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     EXTR WIND CHILL  2 E MCCOOK              40.20N 100.58W
02/13/2021  M-15 F           RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT.

&&

TT
Local storm report, Feb 13, 9:39 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
939 PM MST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     EXTR WIND CHILL  8 SE REAGER             39.73N 100.00W
02/13/2021  M-15 F           NORTON             KS   MESONET

            MESONET STATION 7606D 8 N LENORA.

&&

TT
Local storm report, Feb 13, 9:40 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
940 PM MST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     EXTR WIND CHILL  LEOTI                   38.48N 101.36W
02/13/2021  M-15 F           WICHITA            KS   MESONET

            MESONET STATION FW1490 LEOTI.

&&

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Kit Carson County

When
February 13, 11:37 PM MST to February 16, 5:15 AM MST
Where
Kit Carson County forecast zone
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Overnight variable sustained winds with speeds ranging up to 13 to 15 mph combined with overnight minimum temperatures as cold as -33 degrees Fahrenheit produced wind chills as low as -44 degrees Fahrenheit across Kit Carson County. The coldest wind chills were observed at the ASOS four miles south of Burlington, Colorado during the morning of February 15th. Impacts: extreme cold.

Extreme Cold/Wind Chill, Yuma County

When
February 13, 11:39 PM MST to February 16, 6:00 AM MST
Where
Yuma County forecast zone
Reported by
AWOS
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Overnight variable sustained winds with speeds ranging up to 8 to 14 mph combined with overnight minimum temperatures as cold as -33 degrees Fahrenheit produced wind chills as low as -42 degrees Fahrenheit across Yuma County. The coldest wind chills were observed at the AWOS one mile south-southeast of Yuma, Colorado during the morning of February 15th. Impacts: extreme cold.

Extreme Cold/Wind Chill, Cheyenne County

When
February 14, 12:00 AM MST to February 16, 7:45 AM MST
Where
Cheyenne County forecast zone
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Overnight variable winds with speeds ranging up to 7 to 8 mph combined with overnight minimum temperatures as cold as -28 degrees Fahrenheit produced wind chills as low as -43 degrees Fahrenheit across Cheyenne County. The coldest wind chills were observed at the Arapahoe, Colorado during the morning of February 15th. Impacts: extreme cold.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945946, 945925, 945974.